-- Robert Preidt
WEDNESDAY, Aug. 24 (HealthDay News) -- High doses of the popular
antidepressant Celexa can cause potentially fatal abnormal heart
rhythms and should no longer be prescribed to patients, the U.S.
Food and Drug Administration said Wednesday.
Doses of Celexa (citalopram hydrobromide) greater than 40
milligrams a day can cause changes in the electrical activity of
the heart, which can lead to abnormal heart rhythms, including a
potentially deadly arrhythmia known as Torsade de Pointes,
according to the agency.
Patients at high risk for changes in the electrical activity of
the heart include those with pre-existing heart conditions
(including congestive heart failure) and those prone to low levels
of potassium and magnesium in the blood, the FDA said.
Even though studies have not found that doses higher than 40 mg
a day offer any benefits to patients with depression, Celexa's drug
labeling previously stated that some patients may require a dose of
60 mg a day, the agency noted.
The label has been revised to include the new dosage limit as
well as information about the potential for abnormal heart
electrical activity and rhythms.
Celexa belongs to a class of antidepressants called selective
serotonin reuptake inhibitors (SSRIs), which also include widely
used medications such as Paxil, Prozac and Zoloft.
The American Academy of Family Physicians has more about
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.